Pharmacie Uniprix - Logo
  0
Your shopping list
  Print   Send

Total $0 Tx. Excl.

Connection
  Create an account Forgot your password ?
May 04, 2015

Acetaminophen: Beware of the risk of overdose

Acetaminophen (or paracetamol), the world’s most widely used painkiller and fever reducer, is safe and effective when used as directed on the label. But like any other drug, it needs to be taken with caution to avoid the risk of an accidental overdose and the adverse health effects this can cause.

It’s not just in TYLENOL®!

Acetaminophen is the active ingredient in TYLENOL®. It is often the first thing we reach for to relieve minor aches and pains, headaches, cold and flu symptoms, arthritis or muscle pain, menstrual cramps, fever, etc. But most people are not aware that acetaminophen can also be found in more than 450 over-the-counter (OTC) medications and prescription drugs!

Some examples of products that contain acetaminophen (not a complete list):

OTC  medicines : BENADRYL®, BENYLIN®, Buckley’s®, Dimetapp®, Dristan®, Midol®, Neocitran®, Nyquil®/Dayquil®, Robaxacet®, Robitussin®, SINUTAB®, SUDAFED®, TYLENOL®, Vicks®, etc.

Prescription drugs: Percocet®, Endocet®, Rivacocet®, TYLENOL® No. 1 (with codeine), Tramacet®, etc.

This helps us better understand how you could unknowingly take multiple products containing acetaminophen and accidently take more than the recommended daily dose.

Preventing an overdose

Acetaminophen is a medicinal ingredient which, when used according to the labelled directions for use is safe.

According to Health Canada guidelines, the maximum unit dose (single dose) of acetaminophen is 1 g (1000 mg) and the maximum daily dose is 4 g per day. If your symptoms last for more than five days, or fever lasts more than three days, you should consult your doctor or family pharmacist before continuing to take acetaminophen.

For any drug, it can be harmful to your health to exceed the recommended daily dose or length of treatment. Acetaminophen is no exception.

Here are a few tips on the safe, responsible use of acetaminophen:

  • Always read the labels and identify the active ingredients in each medication, for example acetaminophen.
  • Make sure you take only one medicine at a time containing acetaminophen.
  • Follow the label directions and never exceed the recommended dose, unless otherwise advised by a doctor.

Pregnant or nursing women should consult their doctor or family pharmacist before taking acetaminophen or any other drug sold over the counter or by prescription.

For help in quickly identifying medicines that contain acetaminophen you can use the medicine checker tool found at www.getreliefresponsibly.com.  

Real risk with real consequences

When you take acetaminophen, it is processed by your liver. If the quantity ingested is too high, it can accumulate in the body and become toxic.

As a result, taking acetaminophen in excess of the maximum recommended dose per day (4 g) can cause severe or possibly fatal liver damage. It is also important to know that prolonged use, even when respecting the recommended dosage, can also increase the risk of liver problems.                                                                                                                  

Important!

The risk of liver toxicity is greater in people with severe kidney or liver problems and in those who consume large amounts of alcohol. If this applies to you, speak with a healthcare professional before taking acetaminophen.

Pharmacy services

Your family pharmacist is the medication expert. If you have any questions on prescription medications, over-the-counter drugs, vitamins and natural products, just ask!

This ad has been paid for by Johnson & Johnson.

Services in pharmacy are the sole responsibility of pharmacist-owners. Only pharmacists are responsible for pharmacy practice. They only provide related services acting under a pharmacist-owner's name.

The uniprix.com Website deals with health-related topics. The information presented has been validated by experts and is accurate at the time of posting. In no way does it replace the opinion of a health care professional. Uniprix Inc. and its affiliated pharmacists accept no liability whatsoever in connection with the information provided on this Website.